[Skip to Content]
[Skip to Content Landing]
Article
September 8, 1978

Inadvertently Induced Hypoglycemia

Author Affiliations

Beilinson Medical Center Petah Tikva, Israel

JAMA. 1978;240(11):1140. doi:10.1001/jama.1978.03290110038010
Abstract

To the Editor.—  Factitious hypoglycemia, induced by oral antidiabetic agents,1,2 should be suspected in diabetic or psychiatric patients and in subjects who have diabetic relatives or work in medical institutions.3None of this was true in our patient, a 62-year-old housewife, who was admitted to our department because of unconsciousness. Her blood glucose level was 33 mg/dl. After intravenous (IV) administration of glucose, she promptly regained consciousness, and the blood glucose level rose to 96 mg/dl.The patient's past history was irrelevant, except for glaucoma, presently treated with acetazolamide (Diamox) and pilocarpine. Two days before admission the patient complained of an unusual weakness and vertigo; she became slightly confused and had a voracious appetite. A copious intake of sweet drinks and chocolate abated these symptoms. Six hours after admission, while receiving a 5% glucose infusion, the patient became noticeably confused. Her blood glucose level again dropped to 43

×